Iowa, 2005

Hail in Iowa, July 7, 2005

July 7, 2005 · NWS FSD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 7, 2:37 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 7, 2:37 AM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 AM CDT THU JUL 7 2005

.DISCUSSION...
MAIN CONCERNS ARE INCREASING HEAT AND HUMIDITY AND CHANCES FOR
CONVECTION IN THE NEXT COUPLE OF DAYS.

SATELLITE IMAGERY SHOWS A LARGE AREA OF ACCAS HAS DEVELOPED THIS
MORNING IN SOUTHEAST SOUTH DAKOTA AND NORTHEAST NEBRASKA INTO
SOUTHERN MINNESOTA AND CENTRAL IOWA.  A WEAK JET STREAK IS
PROPAGATING IN THE NORTHWEST FLOW ACROSS MINNESOTA.  BASED UPON ITS
POSITION UPSTREAM OF THE TROUGH AXIS...ANY DIVERGENCE ASSOCIATED
WITH THE ENTRANCE REGION OF THE JET STREAK WILL BE MINIMAL.  AND
WITHOUT ANY SIGNFICANT BOUNDARY TO FOCUS LIFT UPON...DEVELOPMENT HAS
BEEN LIMITED TO FAIRLY SHALLOW ACCAS.  THEREFORE...HAVE LOWERED POPS
TO 20 PERCENT AS DEVELOPMENT SEEMS UNLIKELY...AT LEAST IN THE
FORECAST AREA.  OTHERWISE...SKIES WILL BECOME MOSTLY SUNNY.  925 MB
TEMPS LOOK TO BE 2-3C WARMER THAN YESTERDAY AND WITH ONLY A FEW
CLOUDS AROUND...SEE NO REASON TEMPS WILL NOT WARM 3-5F OVER MAX
TEMPS YESTERDAY.

LARGE DIFFERENCES BETWEEN THE NAM AND GFS OVERNIGHT AS NAM DEVELOPS
CONVECTION IN WESTERN ND AND DIVES IT SOUTH ACROSS THE CWA.  THE
WAVE THE NAM IS FOCUSSING ON APPEARS AS IF IT WILL MOVE NORTH OF THE
INTERNATIONAL BORDER BASED ON TRENDS ON WATER VAPOR IMAGERY.
THEREFORE...EXPECT THAT CONVECTION DEVELOPMENT WILL BE IN NW OR
NORTH CENTRAL NORTH DAKOTA.  BASED UPON THIS LOCATION FOR
INITIATION... THUNDERSTORMS ARE NOT EXPECTED TO MOVE INTO CENTRAL
SOUTH DAKOTA.  INSTEAD...PROPAGATION OF THE MCS IS EXPECTED TO BE
INT SOUTHEAST ND OR NORTHEAST SD AND THEN TOWARD SOUTH CENTRAL
MINNESOTA.  THIS WOULD KEEP MOST IF NOT ALL CONVECTION OUT OF THE
FORECAST AREA.  HOWEVER...HAVE ADDED A SMALL CHANCE IN SW MN LATE
TONIGHT AND TOMORROW IF STORMS DO DEVELOP ON THE SW FLANK OF THE
MCS.  OTHERWISE LOWS OVERNIGHT WILL BE IN THE 60S ACROSS THE AREA.

FRIDAY AND SATURDAY WILL SEE INCREASING HEAT AND HUMIDITY AS 925 MB
TEMPS CONTINUE TO RISE 1 TO 3 C EACH DAY.  IN ADDITION...WITH
PERSISTENT SOUTHEAST FLOW...DEW POINTS WILL SLOWLY INCREASE THROUGH
THE PERIOD WITH 70 DEGREE DEW POINTS POSSIBLE BY SATURDAY IN
NORTHWEST IOWA.  TEMPS ARE LIKELY TO BE PUSHING 100 DEGREES IN SOUTH
CENTRAL SOUTH DAKOTA AT THE SAME TIME...WITH HEAT INDICES NEAR 100
ALONG AND WEST OF I29.  WITH THE RIDGE BUILDING OVER THE
AREA...PRECIPITATION IS NOT ANTICIPATED THROUGH SATURDAY. LOWS BOTH
NIGHTS WILL STRUGGLE TO FALL BELOW 70 DEGREES DUE TO STRONGER WINDS
AND MORE MOISTURE.

IN THE EXTENDED...THE TRACK OF HURRICANE DENNIS COULD HAVE AN
INDIRECT IMPACT ON THE CWA.  BY 12Z SUNDAY...NAM AND GFS VERY
DIFFERENT ON POSITION AND IMPACT OF THIS DIFFERENCE IS LARGE AS 850
MB TEMPS ARE 3-6 C COOLER IN THE GFS DUE TO INCREASED EASTERLY FLOW
BRINGING MARITIME TROPICAL AIR INTO THE EASTERN PLAINS. ANOTHER
POSSIBLE SOLUTION WOULD BE TO BUILD THE RIDGE AND PREVENT ANY SHORT
WAVES FROM REACHING THE CWA. HOWEVER...AS DISCUSSED BY NHC...LARGE
DIFFERENCES IN ALL GUIDANCE ON TRACK OF DENNIS RESULTS IN LARGE
UNCERTAINTY ON POTENTIAL IMPACTS TO UPPER LEVEL FLOW.  THEREFORE
WILL NOT ADJUST FORECAST FROM SUNDAY THROUGH WEDNESDAY AT THIS TIME.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER
Hazardous weather outlook, Jul 7, 3:57 AM CST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
457 AM CDT THU JUL 07 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-081200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
457 AM CDT THU JUL 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST IOWA AND
SOUTHWEST MINNESOTA AS WELL AS ADJACENT AREAS OF SOUTH DAKOTA AND
NEBRASKA THIS MORNING.	WHILE BRIEF HEAVY RAIN AND CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED...SEVERE WEATHER IS NOT
ANTICIPATED.

THUNDERSTORMS MAY MOVE INTO SOUTHWEST MINNESOTA LATE TONIGHT.
THESE STORMS ARE ALSO NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN SOUTHWEST MINNESOTA
ON FRIDAY MORNING.  THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

HOT AND HUMID CONDITIONS WILL DEVELOP ACROSS MUCH OF SOUTHEAST
SOUTH DAKOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA.
TEMPERATURES WEST OF THE JAMES RIVER WILL APPROACH 100 DEGREES ON
SATURDAY WHILE THE REMAINDER OF THE AREA IS IN THE MID 90S.  IN
ADDITION...DEW POINTS WILL RANGE FROM THE MID 60S WEST OF THE
JAMES RIVER TO AROUND 70 DEGREES IN NORTHWEST IOWA.  THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES
APPROACHING 105 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The Sioux Falls radar (KFSD), 38 km away, was scanning. The volume nearest the first event began at 14:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lyon

When
July 7, 8:16 AM CST
Where
Lyon County, 1 mi E of Inwood
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.317, -96.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465285.